Georgia, 2013Flash Flood in Georgia, October 7, 2013
October 7, 2013 · NWS FFC · 1 event in 1 county or zone
The remnants of Tropical Storm Karen were absorbed into a frontal system that pushed across Georgia between the 6th and 7th. Plentiful moisture was in place from these two systems and widespread rain between 1 to 2 inches fell across the area, with isolated higher amounts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Karen were absorbed into a frontal system that pushed across Georgia between the 6th and 7th. Plentiful moisture was in place from these two systems and widespread rain between 1 to 2 inches fell across the area, with isolated higher amounts. One area across the northeast Atlanta Metro area received at least 3 inches of rain, which led to isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 6, 9:00 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Oct 6, 9:00 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EDT SUN OCT 6 2013
.UPDATE...
NO BIG CHANGES TO THE FORECAST...BUT HAVE TRIED TO ADJUST POPS AND
QPF TO REFLECT RADAR TRENDS AND SHIFT THE HIGHEST POPS A BIT TO THE
EAST AND NORTH UNTIL AT LEAST AROUND 06Z.
41
.PREVIOUS...
.SHORT TERM /TONIGHT THROUGH MONDAY/...
SHORT TERM MODELS ARE IN GOOD AGREEMENT ON ABSORBING THE REMNANTS OF
KAREN INTO THE APPROACHING FRONTAL SYSTEM THAT IS STILL ON TAP TO
PUSH ACROSS THE FORECAST AREA TONIGHT THROUGH EARLY MONDAY. AS A
RESULT... MODELS SHOW AMPLE 2.0+ INCH PW'S SPREADING NORTHWARD BY
EARLY THIS EVENING AHEAD OF THE COLD FRONT...WHICH WILL SERVE TO
ENHANCE WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE
FRONT. DESPITE THE ABUNDANT AVAILABLE TROPICAL MOISTURE... IT SEEMS
THE FRONT SPEEDS UP ENOUGH LATER TONIGHT TO HELP HOLD WIDESPREAD
RAINFALL AMOUNTS DOWN TO AROUND 1 TO 2 INCHES. HOWEVER...EXPECT TO
SEE SOME ISOLATED HIGHER TOTALS IN THE 3-4 INCH RANGE BY EARLY
MONDAY MORNING AS CONVECTION BEGINS TO TRAIN UP FROM THE SOUTH AND
SOUTHWEST AHEAD OF THE COLD FRONT. THESE POTENTIAL HIGHER RAINFALL
AMOUNTS COULD RESULT IN ISOLATED BRIEF FLASH FLOODING TONIGHT...
AND/OR MINOR FLOODING ALONG STREAMS/RIVERS BY SOMETIME EARLY-MID
MONDAY MORNING AS WIDESPREAD RUNOFF RESULTS IN RISING WATER
LEVELS.
AS FOR SEVERE POTENTIAL... SPC CONTINUES TO SHOW A 5 PERCENT CHANCE
OF DAMAGING WINDS THIS EVENING AND OVERNIGHT ACROSS MUCH OF NORTH GA
AS MODELS SHOW A MORE ORGANIZED LINE/CLUSTER OF SHOWERS AND
THUNDERSTORMS PUSHING INTO NW GA BY 5-7 PM... AND CONTINUING TO
TRACK ACROSS MUCH OF NORTH GA THROUGH THE EVENING AND EARLY MONDAY
MORNING HOURS AHEAD/ALONG THE COLD FRONT. ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT... THE MAIN SEVERE THREAT APPEARS TO BE
DAMAGING WIND WITH THUNDERSTORMS THAT DEVELOP AND MOVE ACROSS NORTH
GA TONIGHT AND EVEN PARTS OF CENTRAL GA EARLY ON MONDAY.
THE FRONT IS EXPECTED TO PUSH JUST SOUTH AND EAST OF THE FORECAST
AREA BY LATE AFTERNOON/EARLY EVENING MONDAY... WITH HIGH PRESSURE
AND A MUCH DRIER AIR MASS SPREADING IN FROM THE NORTHWEST BEHIND THE
FRONT. AS FOR TEMPS... TOOK A MAV/MET BLEND FOR LOWS TONIGHT AND
HIGHS ON MONDAY... WITH MOS GUIDANCE AGREEING ON MID-UPPER 50 DEGREE
LOWS SPREADING INTO NW GA BY MONDAY MORNING BEHIND THE FRONT. THE
COOLER POST FRONTAL AIR WILL HELP HOLD MONDAY HIGHS IN THE LOWER TO
MID 70S ACROSS NORTH GA AS WELL.
39
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
NO MAJOR CHANGES PLANNED TO THE LONG TERM. MODELS INDICATING AN
UPPER TROUGH MOVES ACROSS THE AREA ON TUESDAY WITH SOME PRECIP
POTENTIAL OVER PORTIONS OF THE ERN FORECAST AREA LATE MONDAY NIGHT
AND TUESDAY. HAVE INCLUDED LOW POPS FOR THAT AREA.
BDL
PREVIOUS DISCUSSION...
A FEW SHOWERS WILL STILL BE EXITING THE SOUTHEASTERN PART OF THE CWA
MONDAY EVENING...BUT BY MIDNIGHT MONDAY NIGHT ALL THE PRECIP SHOULD
BE TO OUR EAST WITH DRIER AIR SPREADING ACROSS NORTH AND CENTRAL
GEORGIA. THROUGH THE REST OF THE WEEK AND H5 RIDGE WILL BE BUILDING
OVER THE EASTERN U.S. WITH A SURFACE RIDGE BUILDING DOWN THE EAST
SIDE OF THE APPALACHIANS AND INTO THE CWA. THIS WILL KEEP A COOL
NORTHEAST FLOW OF AIR ACROSS THE CWA BRINGING NEAR NORMAL HIGHS AND
BELOW NORMAL LOWS. BY NEXT WEEKEND THE MODELS ARE TRYING TO BRING A
WEAK SHORT WAVE INTO THE CWA BUT AT THIS POINT WILL LEAVE IT DRY FOR
NEXT WEEKEND.
17
&&
.AVIATION...
00Z UPDATE...
COLD FRONT VICINITY OF NE AL SHOULD PUSH INTO NORTH GA AND REACH THE
ATLANTA AREA AROUND 06Z...AND MACON AREA BY 12Z. RAIN AND A FEW
THUNDERSTORMS WILL PREVAIL ACROSS THE TAF SITES OVERNIGHT AND END
FROM THE NW BY EARLY MONDAY MORNING. EXPECT MAINLY MVFR CEILINGS
OVERNIGHT WITH SOME AREAS OF IFR. CEILINGS IMPROVING AFTER 14Z
MONDAY. WINDS VARIABLE TO SOUTHWEST 5 TO 10KT AHEAD OF THE FRONT
EXCEPT GUSTY IN THUNDERSTORMS. WINDS BECOMING NORTHWEST 10KT AFTER
FROPA WITH SOME GUSTS.
//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 66 77 54 68 / 100 70 5 10
ATLANTA 61 74 53 69 / 100 40 5 10
BLAIRSVILLE 57 71 44 71 / 100 40 5 10
CARTERSVILLE 59 73 47 73 / 100 20 5 5
COLUMBUS 66 78 54 77 / 100 50 5 10
GAINESVILLE 64 75 53 69 / 100 50 5 10
MACON 69 81 57 74 / 100 90 5 10
ROME 58 73 47 73 / 100 20 5 10
PEACHTREE CITY 62 75 48 70 / 100 40 5 10
VIDALIA 71 82 64 73 / 90 100 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...39
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Oct 6, 8:19 PM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
919 PM EDT SUN OCT 6 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
919 PM EDT SUN OCT 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED TONIGHT.
WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN AND GUSTY WINDS.
A STRONG COLD FRONT WILL MOVE INTO NORTH GEORGIA TONIGHT. A LARGE
AMOUNT OF MOISTURE IS IN PLACE AHEAD OF THIS FRONT AS IT IS BEING
DRAWN NORTHWARD FROM THE GULF OF MEXICO AND THE REMNANTS OF KAREN.
WITH THIS MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO PRODUCE AREAS OF LOCALLY HEAVY RAIN THAT HAS THE
POTENTIAL TO CAUSE ISOLATED FLASH FLOODING AND MINOR RIVER
FLOODING. THE MOST LIKELY AREA FOR THIS WILL BE ACROSS NORTH
GEORGIA. IN ADDITION...GUSTY WINDS TO 35MPH WILL BE POSSIBLE WITH
THE SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ON MONDAY...STRONG THUNDERSTORMS WITH GUSTY WINDS...LOCALLY HEAVY
RAIN AND PEA SIZED HAIL WILL BE POSSIBLE EAST OF A LINE FROM
ATHENS...TO MACON...TO CORDELE. OTHERWISE...HAZARDOUS WEATHER IS
NOT EXPECTED THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Oct 6, 7:56 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
856 PM EDT SUN OCT 6 2013
GAZ022-032>034-044-045-055-070145-
856 PM EDT SUN OCT 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN COBB...DEKALB...
FORSYTH...GWINNETT...CLAYTON AND FULTON COUNTIES UNTIL 930 PM EDT...
AT 849 PM EDT...MODERATE TO HEAVY RAIN CONTINUED OVER THE ATLANTA
METRO AREA. RADAR ESTIMATES OF 1 TO 2 INCHES OF RAIN HAVE FALLEN
WITH THESE STORMS DURING THE PAST 3 HOURS. AN ADDITIONAL 1/2 TO 1
INCH OF RAIN CAN BE EXPECTED OVER THE NEXT HOUR OR SO BEFORE THE
RAIN STARTS TAPERING OFF FROM THE SOUTHWEST.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
COBB...DEKALB...FORSYTH...GWINNETT...CLAYTON AND FULTON COUNTIES...
INCLUDING AREAS AROUND CEDAR GROVE...GRESHAM PARK...CASCADE
HEIGHTS...WEST END...LAKEWOOD PARK...HAPEVILLE...EAST POINT...COLLEGE
PARK...FORT GILLEM...ELLENWOOD...LAKE CITY...MORROW...RIVERDALE...
FOREST PARK AND CONLEY. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3410 8388 3410 8384 3363 8423 3365 8424
3364 8428 3361 8425 3352 8433 3362 8459
3407 8444 3407 8442 3411 8442 3413 8436
3417 8435 3419 8426 3422 8425
TIME...MOT...LOC 0054Z 207DEG 23KT 3372 8439Flash Flood, Forsyth
- When
- October 7, 1:05 AM EST to 2:15 AM EST
- Where
- Forsyth County, 1.79 mi SW of Drew to 1.79 mi WSW of Big Creek
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.180, -84.240
The stage height at a USGS stream gage on the Big Creek at Atlanta Highway 6 miles southwest of Cumming reached flood stage. The creek crest around 6 feet. Minor flooding occurred on large portions of the sidewalks and boardwalks of the Big Creek Greenway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, October 7, 20131 death · 1 event
- Tornado and Damaging Winds in New Jersey, October 7, 20132 injured · $169,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in New Hampshire, October 7, 2013$133,000 · 50 kt wind · 16 events
- Strong Wind in Vermont, October 7, 2013$130,000 · 9 events
- Damaging Winds and Strong Wind in Massachusetts, October 7, 2013$95,000 · 50 kt wind · 12 events
- Damaging Winds in New York, October 7, 201352 kt wind · 36 events
- Damaging Winds and Strong Wind in Pennsylvania, October 7, 2013$35,000 · 65 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 7, 201331 events
- Damaging Winds in Connecticut, October 7, 2013$20,000 · 61 kt wind · 5 events
- Damaging Winds in Virginia, October 7, 2013$16,000 · 52 kt wind · 7 events
- Damaging Wind and Strong Wind in Connecticut, October 7, 2013$20,000 · 50 kt wind · 2 events
- Damaging Winds in Maine, October 7, 201350 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472731.